Could The Contraceptive Pill Be Affecting Your Mental Health?
Put your hand up if you've ever felt personally victimised by your pill.
Are you on the pill? Then you’re also up to 70% more likely to be on antidepressants than women who aren’t, at least according to researchers in Denmark, who have been investigating just how hormonal contraceptives affect not just your cycle, but also your mental health.
Whether it’s for acne, period pain or for contraception, there are multiple reasons why so many of us are taking the pill. But with more and more revealing that we feel like we’ve experienced a negative effect on our mental health as a result of taking it, the real question is why aren’t we being told more about what to expect from our mental health when using it?
How well do people know their way around a uterus?
The problem with modern medicines like the pill is that they are, at least relatively speaking, still fairly new. Of course they’ve been through extremely rigorous testing to ensure they won’t cause any lasting damage to your physical health, but the same can’t necessarily be said for the effects on your mental health.
To be clear, this particular piece of research doesn’t really prove the pill causes depression, but it does suggest a link with mental health that it seems fair to say would merit from further investigation. And this is not the only research suggesting a link: over in Stockholm a separate study recently concluded that “oral contraceptives reduce general well-being in healthy women.”
The study treated 340 women between the ages of 18 and 35 over a three-month period with either the most common contraceptive pill (containing ethinylestradiol and levonorgestrel) or a placebo. While none of the women knew which pill they were taking, those given the contraceptive conclusively estimated their quality of life to be lower in terms of mood, well-being, energy and self-control compared to those on the placebo.
Then there’s the anecdotal evidence. As a twenty-something, I can’t begin to count the conversations I’ve had with friends about having to switch pills because of everything from mood swings and a drop in libido all the way up to depression and anger issues. A simple Google brings up hundreds more forums, reddit threads and articles from women whose stories seem to mirror these themes.
And it’s not really a surprise that taking a hormonal pill is going to affect your hormones and thus your mood. But it’s when this begins to creep from mood swings into real changes to mental health that it seems most concerning.
The lack of real knowledge on how hormonal contraceptives are affecting women runs even deeper. In a recent study conducted by The Debrief, 45% of those who had taken the pill said they had experienced anxiety, 45% said they had experienced depression and 20% reported experiencing panic attacks – which they attributed to their hormonal contraception.
Perhaps even more eye opening is the finding that 43% of respondents who said they had sought medical advice following deterioration of mental health on the pill also said they felt their doctors did not take their concerns seriously.
“I haven’t had a pill yet that has made my moods feel better mentally on the pill, than off it,” Hannah tells us. “I would say more down the line of ‘less affected’, maybe, but not better. I take the pill to help manage PCOS and endometriosis, so I’ve been through about five different kinds, different brands and varying levels of oestrogen just to find out what works for me. More often than not I find that I have an increase in mood swings, anxiety and depression when I’m on it compared to when I’m off.”
Caroline too, experienced extreme fluctuations in mood, but wasn’t initially aware that this could be a result from taking the pill. “I was on the pill for about five years and I hated it. The main problem was it took me years to figure out that my emotions were being completely controlled by the hormones that were being pumped into my body,” she says. “When I was at university, I went on it for the first time and my mood swings were out of control. I was sad one minute and screaming in anger the next, and I felt like I was going crazy - it's a bit like when you have anxiety but can't work out why, it makes you feel silly and weak.”
“A few years later my sister went on the same thing - the NHS tends to put you on Microgynon first because it's the cheapest and is meant to be suitable for all. She began to have really bad mood swings too and I told her it was the pill, which she refused to believe. And that's the issue - you cannot understand how that tiny pill can affect your mental state so much, but it does. I have the coil now, which has worked much better for me because it only gives out a tiny amount of hormones.”
For others the effects seem heightened. “After initially being put on a cheaper alternative to Cezarette when I was 15, which led to weight gain, mood swings, acne and spotting, my doctor put me on the combined pill Microgynon, which I took for two years without any issues,” Charlotte tells us. “That is until the day I was, again, put on a cheaper 4th generation alternative. This is when the mental health issues began; severe depression, paranoia and anxiety - sometimes even suicidal thoughts.
“I was told the drug had the same chemical composition as Microgynon, so it didn’t cross my mind to associate these changes with the new alternative, and I was too embarrassed to ‘fess up to anyone about my new found mental state. Surely enough, at my next contraceptive renewal, I was put back on Microgynon and all the crazy thoughts disappeared. I forgot about the depression and moved on with my life.”
But the mental health issues returned after taking a break and going back on the same pill, prompting Charlotte to try various alternatives including Mercilon, Geradel, Marvelon, Cilest and Cerelle. None of these were without their own issues. “If I didn’t get depression, mood swings or anxiety, I experienced weight gain or acne, which led to insecurities. Some doctors would tell me it was in my head and the pill had no association to weight gain, others would say otherwise, it was all a massive head f*** and very depressing.
“Every pill I have been on has had some effect on my mental health. At its best I feel more depressed with decreased libido - or perhaps depression is caused by decreased libido - and at its worst I find myself with no feelings at all. It’s like living in a haze with muted emotions.”
And if like Charlotte, many other women are experiencing clear indicators of mental health problems as a result of hormonal contraceptives and particularly the pill, why isn’t more notice being taken of these studies?
At a very basic level, it probably has a little to do with systemic sexism: similar to the expectation that it’s women who have to bear the responsibility of taking hormonal contraceptives in the first place (where’s the male pill, huh?) it seems like because not enough noise is being made about the issue, it’s yet to be fully investigated.
And as Professor Anne MacGregor also tells The Debrief, it wouldn’t take much to conduct real research into ways to make the pill work better for the women taking it: “Prospective studies to address a causal link should not be difficult - it only needs an anxiety and depression rating questionnaire before and after starting/switching contraception.
“There is a very clear need to try and make pills as safe as we possibly can” she says, “to consider whether actually having them in a pill form is the most appropriate route.”
“Our understanding of anxiety and depression still needs work - the difficulty is trying to recreate or mimic naturalness as much as possible. Clearly synthetic hormones are going to affect different people in different ways. The problem is that we can only look at what side effects people report, and then look at them as a statistical group. But within that group you may have individuals who respond very well or very badly to synthetic hormones.”
This is not to say that taking the pill will adversely affect your mental health. For some women, it’s a marked positive in controlling mood and emotions, and for Cat, taking a break from Microgynon after a decade left her feeling anything but herself.
“It was a terrible idea,” she says. “The physical impact of ‘feeling’ my period properly for the first time in years was bad enough, but the mental aspect was almost worse. Sans pill I feel unstable and out of control. I’m constantly irritable, fluctuate between angry and upset for no reason, anxious about everything and I literally don’t stop eating - for the full week before and the week of my period. That’s two weeks of every month. Six months of every year. Literally half my life.
“Given the choice, I wouldn’t take the pill. I don’t particularly like the idea of messing with my natural hormones, but for me the physical and psychological relief I get from being on it outweighs the negative.”
Unfortunately if you’re having penis in vagina sex and don’t want to get pregnant, contraceptive options are limited. Aside from condoms, most forms of contraception rely on hormones in some form or another and if you do feel like taking these affect you more than others around you, your options to avoid them are very limited. And so if you are going on the pill then it’s worth being aware of how it could affect your mental health – be that for better or worse.
Be aware and talk about it with your doctor and your friends, because until the conversation becomes a bigger story, there’s no way we’re ever going to know just how widespread this issue is, or see real efforts made to find contraceptive methods without such potentially life altering consequences.